Montana, 2018

Tornadoes and Flash Flood in Montana, June 28, 2018

June 28, 2018 · NWS BYZ · 31 events in 7 counties and zones

During the late afternoon and evening hours on June 28th, severe weather broke out across much of the Billings Forecast Area. The most severe weather occurred across southeast Montana, mainly Carter County where golf ball size and larger hail, straight line winds 70-80 mph and four tornadoes were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

During the late afternoon and evening hours on June 28th, severe weather broke out across much of the Billings Forecast Area. The most severe weather occurred across southeast Montana, mainly Carter County where golf ball size and larger hail, straight line winds 70-80 mph and four tornadoes were reported.

Around 7:17 PM, the first tornado was spotted crossing SR 323 in Carter County about 12 miles north of Albion in the Finger Butte Area. This tornado was spotted by a rancher about a mile to the south. His property sustained straight line wind damage on the south side of the storm, including trees uprooted, a barn roof blown off, a shed destroyed, and a horse trailer flipped over. This wind damage was consistent with 70-80 mph winds. This tornado left no trace along SR 323 and moved through open terrain before lifting. This tornado has been assigned a rating of EF-0 since no damage markers could be observed. Storm chasers following this storm as it pushed east through rural areas of Carter County noticed two additional brief tornado touchdowns. These tornadoes were in extremely rural and open areas with no road access to do damage surveys.

At approximately 8:06 PM, another tornado touched down just east of Camp Crook Road 4 miles south of Capitol, MT. In its initial phases, this tornado skipped along the ground, as confirmed by chaser video, producing sporadic snapped trees and downed limbs consistent with winds 80-90 mph (EF-0 to EF-1).

Damage survey and eye witness accounts confirm the tornado initially moved north-north-east along the Little Missouri River. As it approached the river it intensified to 120 mph (EF-2) producing an increasingly wider swath of snapped trees several hundred yards wide. The tornado started to turn more to the east at this time, moving on a northeasterly track as it crossed the Little Missouri and moved across the Montana/South Dakota border.

The tornadoes stayed mostly over rural areas producing limited damage. The damage that has been surveyed has ranged from EF-0 to EF-3. The most significant damage appears to have occurred with a tornado that touched down south of Capitol, Montana and moved into South Dakota. Damaged observed just across the border in South Dakota is consistent with an EF-3 tornado rating, with winds estimated at 136 mph. Damage observed includes one home destroyed, heavy hay bales moved, along with the debarking of some trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 28, 2:53 PM MST, 37 minutes earlier.

Area forecast discussion, Jun 28, 2:53 PM MST, 37 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
353 PM MDT Thu Jun 28 2018

.UPDATE...

Have gone ahead and issued Tornado Watch 235 for Carter, Custer,
Fallon, Powder River, Rosebud, and Treasure counties, in effect
until 11 PM MDT. The previous forecast discussion is below. STP

&&

.SHORT TERM...valid for Fri and Sat...

Heads up everyone...increased risk of severe storms today. Be
ready!

Mid level clouds were streaming in from the southwest with a few
thunderstorms already forming over the mountains and moving off
onto the foothills early this afternoon. Pockets of cumulus were
building over the area as well. Temperatures were in the 70s to
80s with humid conditions over the area with dewpoint temperatures
having risen to as high as the upper 60s to lower 70s over
eastern areas. Showers and thunderstorms will increase across
western areas this afternoon as an upper trough and cold front
approach, with showers and thunderstorm activity increasing across
central and eastern areas by this evening as the cold front
slides east. An isolated storm or two may develop over
southeastern Montana this afternoon, although with warm 700 mb
temps in place, there is a bit of a cap there that will need to be
overcome. With ample instability and good deep layer shear over
the area, severe thunderstorms are possible across the area this
afternoon and evening, with the greatest threat for severe
thunderstorms over eastern areas. Main threats look to be large
hail and damaging winds. With precipitable water values in excess
of an inch and dewpoint temperatures near 70 degrees, heavy
rainfall is possible with any storm as well. Also, cannot rule out
a tornado in our far east, mainly east of Miles City and Broadus
where LCLs will be relatively low and as a surface low lifts out
of NE WY by early evening (i.e. where low level helicity should be
enhanced). Dew points well into the 60s are supportive of
tornadoes per local research.

Severe convection looks to exit eastern areas around midnight
with cooler and more stable air working into the region. Shower
and thunderstorm chances continue Friday through Saturday as an
upper trough settles over the region. With cooler temps aloft,
some snow showers are possible over the highest peaks of the
Beartooth Mountains on Friday. High temperatures will range from
the 60s to 70s on Friday, with highs in the 70s on Saturday. Low
temperatures will range from the 50s tonight, to the 40s and 50s
Friday and Saturday nights. STP

.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...

Little in the way of changes to the extended forecast as model
solutions appear similar to previous runs.  Drier and warmer
conditions move in on zonal flow for Sunday into Monday. However,
the upper flow begins to turn SW for late Monday, promoting shower
and thunderstorm development into Monday night. SW flow continues
over the area through Thursday, as a trough remains over the
eastern Pacific Ocean. Energy moving in the southwesterly flow can
produce periods of isolated showers and thunderstorms through
Thursday.

High temperatures will generally be in the 70s on Sunday, then
rise to the 80s for Monday through Thursday. Arthur/RMS

&&

.AVIATION...

Thunderstorms will increase across the area from W to E this
afternoon and evening. MVFR/IFR conditions will accompany the
storms, as well as possible large hail, wind gusts of 50 kt or
greater and heavy rainfall. A cold front will accompany the
precipitation, bringing a shift to gusty NNW surface winds from
KLVM to KBIL during the early evening, and a wind shift to the
rest of the area by 06z Friday. The activity will decrease over
the area after 06z Friday. Mountains will be obscured in showers
and thunderstorms tonight...and become more persistently obscured
over western mountains after 06z Friday. Otherwise...VFR will
prevail. Arthur/RMS

&&

.PRELIMINARY POINT TEMP/POPS...

    Fri     Sat     Sun     Mon     Tue     Wed     Thu
-----------------------------------------------------------
BIL 056/068 052/073 055/079 056/081 056/081 058/085 057/083
    55/T    32/T    11/B    11/U    31/B    11/U    21/U
LVM 050/065 045/070 049/076 049/078 050/078 051/080 050/080
    77/T    32/T    11/B    12/T    22/T    21/U    10/U
HDN 056/070 051/074 053/080 055/083 056/083 057/086 057/085
    45/T    22/T    11/B    11/U    31/B    11/U    21/U
MLS 060/073 053/073 055/079 057/082 059/084 060/086 061/085
    73/T    22/T    11/B    11/U    41/B    11/U    11/U
4BQ 060/073 053/071 054/079 055/084 058/087 061/089 060/086
    45/T    33/T    11/B    11/U    11/U    10/U    11/U
BHK 059/074 051/072 052/077 054/082 057/085 059/087 059/083
    82/T    33/T    11/B    11/U    31/B    11/U    11/U
SHR 055/070 048/071 048/078 051/083 054/082 055/086 054/084
    25/T    43/T    11/B    10/U    11/U    10/U    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Tornado Watch 235 in effect until 11 PM MDT this evening FOR
      ZONES 30>33-36-37-58.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jun 28, 2:57 PM MST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
357 PM MDT Thu Jun 28 2018

MTZ028>042-056>058-063>068-WYZ098-099-282300-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
357 PM MDT Thu Jun 28 2018

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Severe Thunderstorms.

* WHERE...Across the region.

* WHEN...This afternoon and evening.

* ADDITIONAL DETAILS...Storms will have the potential to produce
  large hail and damaging winds, along with very heavy rainfall. A
  tornado is also possible, mainly east of Miles City and Broadus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Special weather statement, Jun 28, 2:25 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Billings MT
325 PM MDT THU JUN 28 2018

MTZ063-282215-
Judith Gap MT-
325 PM MDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY...

At 325 PM MDT, Doppler radar was tracking a strong thunderstorm 25
miles northwest of Harlowton, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph are possible with this
storm.

This storm will remain over mainly rural areas of northwestern
Wheatland County.

LAT...LON 4671 10987 4671 10984 4669 10982 4654 11025
      4655 11027 4671 11027 4671 11021 4672 11019
      4672 11013 4674 11012 4675 11005 4674 11003
      4675 10996
TIME...MOT...LOC 2125Z 251DEG 30KT 4663 11030

Borsum
Special weather statement, Jun 28, 2:49 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Billings MT
349 PM MDT THU JUN 28 2018

MTZ029-282230-
Musselshell MT-
349 PM MDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY...

At 349 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Worden, or 22 miles southeast of Roundup, moving north
at 20 mph.

Nickel size hail and wind gusts up to 50 mph are possible with this
storm.

Locations impacted include...
Musselshell.

LAT...LON 4653 10780 4650 10780 4649 10778 4644 10779
      4640 10783 4640 10793 4635 10797 4634 10801
      4626 10803 4627 10832 4625 10832 4623 10840
      4613 10840 4613 10843 4657 10836
TIME...MOT...LOC 2149Z 196DEG 19KT 4618 10828

Borsum
Special weather statement, Jun 28, 2:54 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Billings MT
354 PM MDT THU JUN 28 2018

MTZ036-282245-
Powder River MT-
354 PM MDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY...

At 353 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles north of Spotted Horse to 16 miles
north of Recluse. Movement was northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph are possible with
these storms.

Locations impacted include...
Broadus, Biddle, Moorhead, Otter, Sonnette and Belle Creek.

A Tornado Watch remains in effect until 1100 PM MDT for southeastern
Montana.

LAT...LON 4552 10622 4545 10499 4535 10499 4535 10504
      4500 10504 4499 10623
TIME...MOT...LOC 2153Z 214DEG 31KT 4501 10593 4497 10565

Reimer
Special weather statement, Jun 28, 3:05 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Billings MT
405 PM MDT THU JUN 28 2018

MTZ031-282245-
Northern Rosebud MT-
405 PM MDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY...

At 405 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles northwest of Hysham, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph are possible with
this storm.

Locations impacted include...
Ingomar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Billings.

&&

A Tornado Watch remains in effect until 1100 PM MDT for southeastern
Montana.

LAT...LON 4647 10678 4644 10716 4647 10715 4647 10717
      4648 10718 4648 10750 4657 10756 4686 10686
TIME...MOT...LOC 2205Z 243DEG 31KT 4653 10741

Borsum

The radar

The Billings radar (KBLX), 235 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

21 hail, 5 thunderstorm wind, 4 tornado, 1 flash flood. Local standard time, as filed.

Hail, Powder River

When
June 28, 3:30 PM MST
Where
Powder River County, 11.25 mi ESE of Sayle
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
45.180, -105.750

Hail, Powder River

When
June 28, 4:03 PM MST
Where
Powder River County, 0.69 mi S of Epsie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.470, -105.650

Hail, Carter

When
June 28, 5:05 PM MST
Where
Carter County, 0.49 mi E of Boyes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.270, -105.020

Hail, Sweet Grass

When
June 28, 5:13 PM MST
Where
Sweet Grass County, 0.48 mi E of Big Timber
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.830, -109.940

Hail, Carter

When
June 28, 5:20 PM MST
Where
Carter County, 3.38 mi NE of Hammond
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.260, -104.890

Thunderstorm Wind, Fallon

When
June 28, 5:45 PM MST
Where
Fallon County, 1.46 mi SSW of Baker Arpt
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
46.350, -104.260

Hail, Sweet Grass

When
June 28, 5:59 PM MST
Where
Sweet Grass County, 20.96 mi NE of Greycliff
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.990, -109.480

Hail, Custer

When
June 28, 6:15 PM MST
Where
Custer County, 1.18 mi NW of Miles City
Measured
1 in hail
Reported by
Public
Coordinates
46.410, -105.850

Tornado, Carter

When
June 28, 6:17 PM MST to 6:35 PM MST
Where
Carter County, 11.09 mi S of Ridgeway to 11.45 mi WSW of Capitol
Rating
EF0
Path length
10 mi
Path width
50 yd
Reported by
Public
Coordinates
45.322, -104.481

The tornado was on the ground for 10 miles. No damage was visible from the tornado. However, EF-0 microburst damage was observed to the south of the tornado due to the rear flank downdraft; 2 trees uprooted, barn roof blown off, shed destroyed, and a horse trailer flipped over.

Hail, Custer

When
June 28, 6:20 PM MST
Where
Custer County, 1.46 mi NNW of Miles City
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
46.420, -105.840

Hail, Custer

When
June 28, 6:20 PM MST
Where
Custer County, 0.48 mi W of Miles City
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
46.400, -105.840

Flash Flood, Custer

When
June 28, 6:20 PM MST to 9:00 PM MST
Where
Custer County, 0.86 mi N of Ft Keogh to 1.35 mi SSE of Miles City Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
46.392, -105.872

Law enforcement reported at least five intersections in Miles City were underwater.

Hail, Custer

When
June 28, 6:21 PM MST
Where
Custer County, 1.18 mi NW of Miles City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.410, -105.850

Hail, Rosebud

When
June 28, 6:25 PM MST
Where
Rosebud County, 4.17 mi N of Birney
Measured
1 in hail
Reported by
Public
Coordinates
45.380, -106.510

Hail, Custer

When
June 28, 6:30 PM MST
Where
Custer County, 5.03 mi NE of Miles City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.460, -105.770

Thunderstorm Wind, Carter

When
June 28, 6:40 PM MST
Where
Carter County, 12.21 mi NW of Albion
Measured
70 kt (81 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.310, -104.450

A microburst occurred as a result of a severe thunderstorm. Two 30 inch diameter trees were uprooted. A barn roof and shed were lost and a horse trailer tipped over.

Hail, Custer

When
June 28, 6:40 PM MST
Where
Custer County, 2.82 mi NE of Miles City
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
46.430, -105.790

Tornado, Carter

When
June 28, 6:44 PM MST to 6:50 PM MST
Where
Carter County, 8.62 mi SW of Capitol to 5.86 mi SSW of Capitol
Rating
EF0
Path length
4 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
45.350, -104.207

The tornado was on the ground across rural areas for four miles. There were no reports of damage with this tornado.

Thunderstorm Wind, Powder River

When
June 28, 7:00 PM MST
Where
Powder River County, 11.71 mi WNW of Sonnette
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.490, -106.070

Hail, Powder River

When
June 28, 7:00 PM MST
Where
Powder River County, 11.71 mi WNW of Sonnette
Measured
2 in hail
Reported by
Public
Coordinates
45.490, -106.070

Tornado, Carter

When
June 28, 7:01 PM MST
Where
Carter County, 4.53 mi SSW of Capitol
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
45.367, -104.098

The tornado briefly touched down and reports indicated there was anti-cyclonic rotation. There were no reports of damage.

Tornado, Carter

When
June 28, 7:06 PM MST to 7:30 PM MST
Where
Carter County, 3.82 mi S of Capitol to 2.03 mi SE of Capitol
Rating
EF2
Path length
6.6 mi
Path width
200 yd
Reported by
Storm Chaser
Coordinates
45.375, -104.081

The tornado was on the ground for 7 miles (approximately 24 minutes) from south of Capitol, Montana northeast into South Dakota. In Montana, the tornado path was 3 miles long with a width of 200 yards. Damage ranged from EF-1 at the initial touchdown, increasing to EF-2 just before the South Dakota border. Large tree limbs were downed and trees snapped. The damage became more widespread as the path approached the Little Missouri River. |The maximum wind speed during the life of the tornado was 136 mph (EF-3). The tornado ranged from 200 yards wide in Montana to a half mile wide in South Dakota.

Hail, Custer

When
June 28, 7:10 PM MST
Where
Custer County, 4.5 mi SE of Volborg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.800, -105.620

Hail, Powder River

When
June 28, 7:33 PM MST
Where
Powder River County, 2.93 mi SSE of Epsie
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
45.440, -105.630

Hail, Powder River

When
June 28, 7:35 PM MST
Where
Powder River County, 0.69 mi N of Epsie
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
45.490, -105.650

Hail, Big Horn

When
June 28, 7:56 PM MST
Where
Big Horn County, 0.96 mi W of Hardin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.730, -107.620

Hail, Powder River

When
June 28, 8:00 PM MST
Where
Powder River County, 4.01 mi NE of Broadus
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
45.490, -105.360

Thunderstorm Wind, Fallon

When
June 28, 8:00 PM MST
Where
Fallon County, 8.94 mi SSW of Willard
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
46.080, -104.440

Thunderstorm Wind, Carter

When
June 28, 9:00 PM MST
Where
Carter County, 6.59 mi ENE of Mill Iron
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.880, -104.090

Hail, Carter

When
June 28, 9:10 PM MST
Where
Carter County, 19.08 mi WNW of Ridgeway
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.620, -104.860

Extensive truck hood damage was reported.

Hail, Carter

When
June 28, 9:17 PM MST
Where
Carter County, 5.7 mi ENE of Belltower
Measured
1 in hail
Reported by
Public
Coordinates
45.660, -104.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyThe tornado archive for Montana, 2018Warnings in Montana, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762043, 762052, 762053, 762055, 762056, 762058, 762062, 762064, 762213, 762065, 762068, 762209, 762066, 762067, 762069, 762160, 762162, 762223, 762163, 762164, 762224, 762225, 762165, 762166, 762168, 762169, 762170, 762171, 762181, 762183, 762184.